facebook
twitter
rss
account
search
search
 

FDA: Too much acetaminophen can cause liver damage

July 27, 2013 at 11:32 PM   |   Comments

| License Photo
WASHINGTON, July 27 (UPI) -- Each year, hundreds of people suffer from liver damage associated with taking too much acetaminophen, or Tylenol, U.S. health officials say.

Officials at the U.S. Food and Drug Administration said on several occasions the agency has asked its expert advisory committees for advice about acetaminophen, used to treat pain and fever, but also found in hundreds of over-the-counter and prescription medicines.

"Based on this advice and extensive review of the available scientific evidence, the FDA continues to believe that acetaminophen's benefits outweigh its risks. With that said, however, no medicine is without any risk, and that includes acetaminophen," the FDA said in a statement.

"Many people taking these products might not be aware they contain this active ingredient. Taking too much acetaminophen can damage your liver. So it's important to check products, both OTC and prescription, before taking to see if they contain acetaminophen and to make sure you know how to take safely."

The OTC products that combine acetaminophen with other ingredients often treat the pain and fever that come with conditions like a cold and the flu. In prescription medicines, acetaminophen is combined with other ingredients to help relieve moderate to severe pain, the FDA said.

To make sure you don't get too much acetaminophen, look at the labels of all the medicines you plan to use, the FDA advised. On OTC medicines, the word acetaminophen appears on the front of the package and on the Drug Facts label under the "Active Ingredient" section.

On prescription medicines, the label may spell out acetaminophen or have a shortened version of it, such as "APAP," "acet," "acetamin," and "acetaminoph." If you aren't sure if your medicine contains acetaminophen, ask your healthcare professional for help, officials said.

© 2013 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
Most Popular
1
Anti-inflammatory meds may ease symptoms of depression Anti-inflammatory meds may ease symptoms of depression
2
Dr. Oz diet pill study was based on fake research Dr. Oz diet pill study was based on fake research
3
Alcohol boosts memory for drinkers age 60 and older Alcohol boosts memory for drinkers age 60 and older
4
Morning exercise helps calm ADHD symptoms in children Morning exercise helps calm ADHD symptoms in children
5
Yoga guru BKS Iyengar dies at 95 Yoga guru BKS Iyengar dies at 95
Trending News
Around the Web
x
Feedback